Several cases of overdose have recently occurred following the consumption of tablets sold as Xanax (alprazolam) to teenagers in Montérégie. The situation is such that the Direction de la santé publique is currently monitoring overdoses.

We must not play ostrich. Drugs are circulating in all high schools in the province. No, private schools are no exception. Almost all teenagers are able to acquire illegal products within minutes.

Currently, there are overdoses of what consumers believe to be Xanax, but which also happens to be counterfeit tablets. On the side of Public Health, the organization emphasizes on the fact that alprazolam is a drug of the benzodiazepine family, which is usually used for its tranquilizing properties. However, counterfeits or resale in a non-medical context are observed and can lead to serious consequences.

Several counterfeits are currently circulating in the territory of the Montérégie. These tablets are often contaminated with harmful substances. The danger is even greater when consumed with other substances such as alcohol or marijuana.

In a letter from Public Health, signed by Dr. Julie Loslier, director of public health for Montérégie, it is stated that very often, the victims of these overdoses must be transported to the emergency room by ambulance. Dr. Loslier mentions that her organization is very concerned about the phenomenon of the sale of counterfeit Xanax, especially since it seems to target young people in particular.

Still in the same vein, it is possible to learn that these tablets are sold for $ 2 or sometimes even given away, which is a recognized strategy for attracting future buyers. They are therefore particularly accessible to teenagers.

Signs of a benzodiazepine overdose

Difficulty speaking and confusion, very severe drowsiness, weakness and staggering, slow heart rate and breathing problems, and loss of consciousness.

Addiction treatment services: – Resources offering a street work service in Montérégie (clickable link) – Directory of addiction resources in Montérégie (clickable link).

If someone witnesses a suspicious poisoning or to obtain information, you can contact the Québec Poison Control Centre at 1 800 463-5060.

Steve Sauvé

Steve Sauvé

Journaliste

Leave a Reply